Alert archive / Massachusetts / Winter Weather Advisories in 2016
Winter Weather Advisory 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this winter weather advisory at Jan 3, 2016, 4:07 PM EST for 4 counties in Massachusetts. It took effect at Jan 4, 2016, 11:00 AM EST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2016, 4:07 PM EST (21:07 UTC)
- In effect from
- Jan 4, 2016, 11:00 AM EST
- Expired
- Jan 5, 2016, 10:00 AM EST
- In force
- 23 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA
The radar
The Boston radar (KBOX), 52 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Jan 3, 10:51 AM EST, 5 hours 16 minutes earlier.
Area forecast discussion, Jan 3, 10:51 AM EST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1051 AM EST SUN JAN 3 2016
.SYNOPSIS...
AN ARCTIC COLD FRONT OVER THE GREAT LAKES WILL SWEEP SOUTHEAST
ACROSS NEW ENGLAND TONIGHT. THIS WILL BRING A CHILLY START TO THE
WEEK...AS WELL AS OCEAN EFFECT SNOW SHOWERS TO PARTS OF THE
MASSACHUSETTS EAST COAST MONDAY AND TUESDAY. A MODERATING TREND
FOLLOWS WITH MAINLY DRY WEATHER INTO FRIDAY...BEFORE RAIN OR SNOW
ARRIVES NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1035 AM UPDATE...
LEADING EDGE OF LOWER CLOUDS MOVING SLOWLY INTO N CENTRAL AND W
MA AT MID MORNING AS SEEN ON LATEST VISIBLE SATELLITE IMAGERY.
OTHERWISE...SKIES WERE MAINLY CLEAR OR ONLY A FEW CLOUDS.
SW WINDS HAVE INCREASED ACROSS N CT/RI/SE MA ESPECIALLY ALONG THE
COAST AT 15Z. NOTING GUSTS FROM AROUND 25 TO APPROACHING 30 KT
ALONG THE IMMEDIATE S COAST AND ON THE ISLANDS.
WHERE CLOUDS ARE LINGERING...TEMPS HAVE ONLY RISEN TO THE LOWER TO
MID 30S...BUT HAVE INCREASED TO THE MID 40S TO AROUND 50 ON THE S
COAST.
LOW PRES MOVING ACROSS N ME AT 15Z...WITH THE COLD FRONT
APPROACHING LAKE ONTARIO. STILL EXPECT THE LOWER CLOUDS TO MOVE
ACROSS THE REGION THIS AFTERNOON AHEAD OF APPROACHING ARCTIC
FRONT.
NEAR TERM FORECAST PRETTY MUCH ON TRACK...BUT DID UPDATE FOR
LATEST TRENDS FOR CLOUD COVER...TEMP/DEWPT AND WINDS.
PREVIOUS DISCUSSION...
MODEL CROSS SECTIONS SHOW SOME INCREASE IN LOW LEVEL
MOISTURE...ESPECIALLY IN WESTERN NEW ENGLAND...SO EXPECT TO SEE
INCREASING CLOUDS THIS MORNING NEAR BERKSHIRES AND CT RIVER
VALLEY. NOT COMPLETELY SURE THESE CLOUDS WILL MAKE IT ALL WAY TO
COAST WITH W DOWNSLOPE FLOW. OTHERWISE IT WILL BE SEASONABLE WITH
HIGHS FROM 30S NW TO MID 40S ON CAPE COD ALONG WITH GUSTY W WINDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...ARCTIC COLD FRONT WILL CROSS THE REGION. WINDS BEHIND
THE COLD FRONT WILL SHIFT TO NORTHWEST. COLDER DRIER AIR WILL
BRING PARTIAL CLEARING. TEMPERATURES UPSTREAM IN THE NORTHWEST
FLOW ARE IN THE 20S...EXPECT MIN TEMPS IN THE UPPER TEENS AND 20S
OVERNIGHT.
EXTREMELY COLD AIR WILL BE DRAWN SOUTH BY THE WIND. LATE AT NIGHT
THIS WILL DRAW -7C AIR OVER THE EAST COASTAL WATERS...WHICH HAVE A
TEMPERATURE AROUND +8C. THIS MEANS A DELTA T OF ROUGHLY 15C BY
LATE AT NIGHT. EXPECT OCEAN CLOUDS AND POSSIBLY SHOWERS DEVELOPING
OVER MASSACHUSETTS BAY. WITH A WIND DIRECTION OF 320-340 THIS MAY
BE A CONCERN FOR THE OUTER CAPE FOR SNOW SHOWERS LATE AT NIGHT.
MONDAY...
WINDS TURN MORE NORTHERLY DURING THE DAY WITH EVEN COLDER TEMPS
ADVECTED OVER THE REGION. TEMPS INITIALLY MAY SUPPORT SFC TEMPS IN
THE LOW TO MID 30S...BUT BY AFTERNOON THIS SUPPORT FOR MAX SFC
TEMPS WILL BE 23 TO 30. THIS SUGGESTS STEADY OR FALLING TEMPS BY
AFTERNOON.
COLD NORTH WINDS MOVING OVER THE WATERS WILL CREATE DELTA T VALUES
AROUND 20C. THE FETCH WILL CLIP CAPE ANN AND MOVE ACROSS MUCH OF
CAPE COD...POSSIBLY THE ISLANDS. EXPECT SNOW SHOWERS TO EXPAND
FARTHER WEST TO AT LEAST THE CANAL. IF THE WIND DIRECTION TURNS
FROM 360 TO 020...COASTAL PLYMOUTH COUNTY WOULD ALSO BE AT RISK
FOR SNOW SHOWERS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...
* ARCTIC COLD AND OCEAN EFFECT SNOWS MON NIGHT INTO TUE
* DRY WITH MODERATING TEMPERATURES WED - FRI
* SNOW OR RAIN BY THE WEEKEND
FAIRLY GOOD AGREEMENT AMONG MEDIUM RANGE MODELS EARLY THIS WEEK AS
SHARP TROUGH DELIVERS ROUND OF ARCTIC AIR...BUT THAT IS SHORT LIVED
AS UPPER FLOW BECOMES SW IN RESPONSE TO TROUGH DIGGING OVER WESTERN
STATES...SO RETURN TO SEASONABLE TEMPERATURES IS EXPECTED FOR MIDDLE
AND END OF WEEK. BIGGER DIFFERENCES SHOW UP BY WEEKEND AS SOUTHERN
STREAM SYSTEM EJECTS INTO PLAINS AND GREAT LAKES.
MON NIGHT INTO TUE...HIGH CONFIDENCE.
BRIEF SHOT OF ARCTIC AIR FLOWS INTO REGION ON GUSTY N/NW WINDS.
MODEL 2M TEMPERATURES SUPPORT LOWS IN SINGLE NUMBERS AND TEENS MON
NIGHT...PROBABLY NEAR ZERO IN PARTS OF WESTERN AND CENTRAL MA...
WITH WIND CHILLS FALLING JUST SHORT OF ADVISORY CRITERIA /-15/. NOT
MUCH RECOVERY TUE DESPITE PLENTY OF SUNSHINE...MAINLY IN 20S BUT
PROBABLY STAYING IN TEENS ACROSS HIGHER TERRAIN.
BANDS OF OCEAN EFFECT SNOWS WILL BE ONGOING AND PROBABLY WILL REACH
THEIR PEAK MON NIGHT BEFORE WEAKENING AND MOVING OFFSHORE TUE
MORNING IN RESPONSE TO INCREASING SUBSIDENCE AND DRYING BEHIND
DEPARTING UPPER TROUGH.
FORECAST SOUNDINGS FROM 00Z NAM/GFS STILL IMPRESSIVE WITH NEARLY 25C
DIFFERENCE BETWEEN OCEAN SURFACE AND INVERSION BASED NEAR 900-925
MB. INTERESTING TO NOTE NAM HAS MORE SHALLOW MIXING LAYER THAN
GFS...BUT BOTH MODELS STILL GENERATE OCEAN-INDUCED CAPES AROUND 500
J/KG WITH WELL-ALIGNED N FLOW. THERE ARE SLIGHT DIFFERENCES IN
STEERING WINDS WITH NAM ALMOST DUE N /350-360/ WHICH FAVORS MID CAPE
/HYANNIS/ WHILE GFS IS A LITTLE E OF DUE N /010-020/ AND FAVORS
UPPER CAPE /FALMOUTH/ AS WELL AS COASTAL PLYMOUTH COUNTY AND OUTER
CAPE ANN. HIGH-RES MODELS SHOULD BE ABLE TO GIVE BETTER IDEA AS WE
GET CLOSER IN TIME.
DESPITE MANY FAVORABLE FACTORS...AM A LITTLE CONCERNED ABOUT
STRENGTH OF WIND FIELD IN MIXING LAYER. BOTH NAM/GFS SHOW OVER 25KT
WHICH COULD PREVENT BANDS FROM BECOMING WELL ORGANIZED...SINCE
STRONGER WINDS LIMIT PARCEL RESIDENCE TIME OVER OCEAN AND DISRUPT
EFFICIENCY AND ORGANIZATION OF CONVECTION.
AS A RESULT WE ARE CONTINUING TO INDICATE A GENERAL 1 TO 3 INCHES OF
SNOW ON CAPE COD AND ISLANDS WITH LOCALLY AS MUCH AS 4 OR EVEN 5
INCHES IN PERSISTENT BANDS. UP TO AN INCH OR SO IS ALSO POSSIBLE ON
OUTER CAPE ANN AND COASTAL PLYMOUTH COUNTY. THIS WILL BE A DRY
FLUFFY SNOW WITH LOW WATER CONTENT...SO EXPECT PLENTY OF BLOWING/
DRIFTING SNOW WHICH WILL BE DIFFICULT TO MEASURE.
DECIDED TO WAIT ON ISSUING WINTER WEATHER ADVISORIES GIVEN CONCERNS
ABOUT STRONG WIND FIELDS LIMITING SNOWFALL POTENTIAL...ALTHOUGH CAPE
COD WOULD BE MOST LIKELY AREA RIGHT NOW. STILL HAVE TIME TO ASSESS.
WED INTO THU...HIGH CONFIDENCE.
DRY WEATHER WITH MODERATING TEMPERATURES AS HIGH PRESSURE OVER MID
ATLANTIC HEADS OFFSHORE AND BRINGS SW FLOW TO REGION.
FRI INTO SAT...LOW CONFIDENCE.
00Z GFS SHOWS MUCH MORE DOWNSTREAM RIDGING ACROSS SOUTHERN CANADA
AND PUTS MORE EMPHASIS ON SECONDARY LOW OFF NEW ENGLAND COAST...AS
OPPOSED TO 00Z ECMWF WHICH DEVELOPS WEAKER DOWNSTREAM RIDGING OVER
MARITIMES AND PUTS MORE EMPHASIS ON PRIMARY LOW TRACKING THROUGH
GREAT LAKES. ALTHOUGH THIS LOOKS TO BE FAIRLY WARM SYSTEM...WE COULD
BE DEALING WITH AT LEAST SOME SNOW ACROSS INTERIOR IF NOT SOME ICE
GIVEN PATTERN RECOGNITION. DEFINITELY PLENTY OF MOISTURE COMING INTO
PLAY WITH GEFS SHOWING DECENT PROBABILITIES OF 0.50 AND 1.00 INCH IN
24 HOURS.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH MONDAY/...HIGH CONFIDENCE.
THROUGH THIS AFTERNOON...VFR. BKN CIGS 035-045 ACROSS N CENTRAL
AND W MA WILL PUSH SLOWLY SE DURING THE AFTERNOON. ELSEWHERE...
EXPECT SKC OR FEW MID OR HIGH CLOUDS. MAY SEE A FEW FLURRIES NEAR
THE BERKSHIRES THIS AFTERNOON. WEST TO NORTHWEST WINDS GUSTING TO
20-30 KT...HIGHEST ALONG THE COAST.
TONIGHT...VFR WITH CLEARING SKIES. A FEW CLOUD BASES 3500-4000
FT. WINDS SHIFT NORTHWEST AROUND MIDNIGHT. LOWER CLOUDS WILL
DEVELOP OVER MASSACHUSETTS BAY AND MOVE ACROSS OUTER CAPE COD LATE
AT NIGHT.
MONDAY...VFR. EXCEPTION WILL BE CAPE COD AND ISLANDS WHERE COLD
NORTH WINDS OFF THE OCEAN WILL BRING MVFR CIGS TOWARD MIDDAY AND
MVFR VSBYS IN SNOW SHOWERS LATE.
KBOS TERMINAL...HIGH CONFIDENCE IN TAF.
KBDL TERMINAL...HIGH CONFIDENCE IN TAF.
OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...HIGH CONFIDENCE.
MONDAY NIGHT INTO TUESDAY...IFR/LIFR IN BANDS OF SNOW SHOWERS NEAR
CAPE COD AND ISLANDS. GUSTY N WINDS UP TO 30KT.
WEDNESDAY AND THURSDAY...VFR.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH MONDAY/...HIGH CONFIDENCE.
THROUGH THIS AFTERNOON...W-SW WINDS GUSTING UP TO 25-30 KNOTS.
SEAS UP TO 5-7 FOOT HEIGHTS ON THE OUTER WATERS AND EXPOSED
SOUTHERN WATERS. SMALL CRAFT REMAINS IN PLACE.
TONIGHT...AN ARCTIC COLD FRONT WILL MOVE ACROSS THE WATERS
OVERNIGHT. THIS WILL BRING A WIND SHIFT TO NORTHWEST AROUND OR
AFTER MIDNIGHT. WINDS WILL CONTINUE GUSTING 20-30 KNOTS WITH 5-8
FOOT SEAS SLOWLY DIMINISHING. SMALL CRAFTS WILL CONTINUE.
MONDAY...WINDS TURN MORE NORTHERLY AND CONTINUE AT 20-30 KNOTS.
SEAS ON THE EASTERN MASS WATERS WILL BUILD WITH 5-8 FOOT SEAS
EXPECTED. CONTINUE SMALL CRAFT ADVISORY.
OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...HIGH CONFIDENCE.
STRONG N WINDS PERSIST MON NIGHT INTO TUE...WHICH MAY REACH GALE
FORCE ON OUTER WATERS E OF CAPE COD...SO HAVE ISSUED A GALE WATCH
FOR THOSE WATERS. BANDS OF OCEAN EFFECT SNOW SHOWERS MAY REDUCE VSBY
TO 1 NM OR LESS ON E MA WATERS FROM MERRIMACK RIVER TO CAPE COD AND
WATERS S OF ISLANDS. AS PREVIOUSLY MENTIONED SEA SURFACE
TEMPERATURES HAVE YET TO DROP BELOW THE MID 40S...SO FREEZING SPRAY
IS NOT ANTICIPATED TO BE AN ISSUE.
NW WINDS GRADUALLY DIMINISH TUE AS HIGH PRESSURE BUILDS OVER WATERS
BUT SEAS WILL TAKE UNTIL LATER IN DAY TO SUBSIDE BELOW 5 FT. W/SW
FLOW RETURNS WED INTO THU BUT CONDITIONS SHOULD REMAIN BELOW SCA.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR ANZ231>235-237-
250-251-254>256.
SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR ANZ230-
236.
GALE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
ANZ254-255.
&&
SYNOPSIS...WTB/JWD
NEAR TERM...EVT/JWD
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...WTB/EVT/JWD
MARINE...WTB/EVT/JWDHazardous weather outlook, Jan 3, 3:25 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 325 AM EST SUN JAN 3 2016 CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>008-040830- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 325 AM EST SUN JAN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS... SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIND CHILLS OF 10 TO 15 BELOW ZERO ARE POSSIBLE MONDAY NIGHT... MAINLY ACROSS THE HIGHER ELEVATIONS OF WESTERN AND CENTRAL MASSACHUSETTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ007-019-022>024-040830- EASTERN ESSEX MA-EASTERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA- 325 AM EST SUN JAN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY INTO TUESDAY... BANDS OF OCEAN EFFECT SNOW SHOWERS COULD BRING AS MUCH AS 2 TO 4 INCHES OF POWDERY SNOW TO PARTS OF CAPE COD AND THE ISLANDS. A WINTER WEATHER ADVISORY MAY BE ISSUED IN LATER FORECASTS. SNOW SHOWERS MAY ALSO AFFECT CAPE ANN AND COASTAL PLYMOUTH COUNTY...BUT ANY ACCUMULATION SHOULD BE LIMITED TO AN INCH OR TWO AT MOST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ254-255-040830- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- 325 AM EST SUN JAN 3 2016 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-256-040830- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 325 AM EST SUN JAN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A LOW PROBABILITY OF NORTHERLY GALE FORCE WINDS LATE MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:56 AM EST | Gale Watch | BOX | 24 hr | |
| Jan 3, 3:56 PM EST | Small Craft Advisory | BOX | 38 hr |
Nearby
Winter Weather Advisories in Massachusetts, 2016Every winter weather advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.